Adverse drug events
Acute confusional state diagnosed in healthy teenager after OTC codeine use
Source: Keith Morris / Alamy
Pharmacists have been warned that over-the-counter (OTC) cough and cold remedies that contain codeine could cause confusion in young people.
The warning comes after a 14-year-old girl in Ireland was diagnosed with confusion and anterograde amnesia at a hospital emergency department after she had taken a codeine-containing OTC medicine for 15 days.
The girl, who had been taking the medicine to treat an influenza-like illness, had not exceeded the recommended daily dose for the medicine but had ignored the recommended maximum three-day use.
Researchers calculated the the teenager had consumed 450mg–675mg of codeine in 15 days, instead of the recommended maximum dose of 270mg for any given course of treatment.
The case, detailed in BMJ Case Reports, is thought to be the first reported case of acute confusional state in a previously healthy 14-year-old girl attributed to inappropriate codeine use.
The researchers, led by David O’Reilly of the School of Medicine, National University of Ireland, Galway, say that a lack of efficacy combined with the risk of acute intoxication and dependence suggests that use of codeine-containing OTC medicines may be unwarranted. The case “provides an invaluable example of the importance of maintaining an open mind in the assessment of patients with acute confusion”, they say.
“Parents, pharmacists and medical personnel need to remain vigilant to the potential adverse effects of codeine in this vulnerable patient group,” the researchers conclude.
In 2010, the Medicines and Healthcare products Regulatory Agency ruled that codeine-containing liquids were not suitable for the treatment of cough in children under 18 years of age. And in April 2015, the use of codeine for cough and cold was further restricted after a review by the European Medicines Agency (EMA). The EMA recommended a complete ban on the use of codeine in children aged under 12 years. The EMA also advised that codeine should not be used in children and adolescents aged 12–18 years who have breathing difficulties.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20200343
Recommended from Pharmaceutical Press